Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 22, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 18, 2016, 6:43 PM MST for Maricopa County, Arizona. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 6:43 PM MST (01:43 UTC)
- Expired
- Jul 18, 2016, 7:15 PM MST
- In force
- 32 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 35 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:55 PM MST | TSTM WND GST 60 | 4 Nne Sky Harbor Airpor, AZ | 8 TREE LIMB BROKEN AND DOWN. |
| Jul 18, 7:24 PM MST | NON-TSTM WND GST 60 | 3 Ssw Sky Harbor Airpor, AZ | FLOODING AND LARGE TREE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2699 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
164 WUUS55 KPSR 190143 SVRPSR AZC013-190215- /O.NEW.KPSR.SV.W.0022.160719T0143Z-160719T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 643 PM MST MON JUL 18 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 715 PM MST * AT 642 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAMELBACK MOUNTAIN...OR NEAR PARADISE VALLEY...AND MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... PHOENIX...GLENDALE...SCOTTSDALE...TEMPE...PARADISE VALLEY... LAVEEN...SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY... SOUTH PHOENIX...DOWNTOWN PHOENIX...SALT RIVER INDIAN COMMUNITY... METRO CENTER...PIESTEWA PEAK PARK...ARIZONA MILLS MALL... ARIZONA STATE FAIRGROUNDS...NORTH MOUNTAIN PARK... TEMPE MARKETPLACE...CAMELBACK MOUNTAIN... PAPAGO PARK AND SCOTTSDALE AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3332 11192 3336 11217 3365 11218 3364 11178 TIME...MOT...LOC 0142Z 193DEG 9KT 3349 11201 $$ CK
2 follow-up statements
165 WWUS55 KPSR 190159 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 659 PM MST MON JUL 18 2016 AZC013-190215- /O.CON.KPSR.SV.W.0022.000000T0000Z-160719T0215Z/ MARICOPA AZ- 659 PM MST MON JUL 18 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR CENTRAL MARICOPA COUNTY... AT 659 PM MST...DOPPLER RADAR CONTINUES TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER PIESTEWA PEAK PARK...OR OVER PARADISE VALLEY...MOVING NORTH AT 10 MPH. THIS STORM HAS SHOWED RECENT SIGNS OF WEAKENING. LOCATIONS IMPACTED INCLUDE... PHOENIX...SCOTTSDALE...TEMPE...PARADISE VALLEY... SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY...DOWNTOWN PHOENIX... SALT RIVER INDIAN COMMUNITY...PIESTEWA PEAK PARK... ARIZONA MILLS MALL...NORTH MOUNTAIN PARK...TEMPE MARKETPLACE... CAMELBACK MOUNTAIN...PAPAGO PARK AND DOWNTOWN SCOTTSDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3337 11190 3339 11208 3364 11212 3359 11180 TIME...MOT...LOC 0159Z 193DEG 9KT 3353 11200 $$ CK
931
WWUS55 KPSR 190207
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
707 PM MST MON JUL 18 2016
AZC013-190217-
/O.EXP.KPSR.SV.W.0022.000000T0000Z-160719T0215Z/
MARICOPA AZ-
707 PM MST MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA COUNTY WILL
EXPIRE AT 715 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3337 11190 3339 11208 3364 11212 3359 11180
TIME...MOT...LOC 0203Z 193DEG 9KT 3353 11200
$$
CKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 18, 2:00 PM MST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 200 PM MST MON JUL 18 2016 .SYNOPSIS... An increase in clouds and humidity can be expected during the next few days along with a slight chance of showers and thunderstorms, mainly east of the Lower Colorado River Valley. High temperatures will also be a bit cooler. Storm chances on the lower deserts will be slight, with better chances over the higher terrain and over southeast Arizona. During the latter half of the week, storm chances will dwindle, and temperatures will increase to above normal levels. && .DISCUSSION... Tonight...Elevated amounts of monsoon moisture have now securely covered most of AZ. Athough thermodynamics are there for a few afternoon and evening showers and thunderstorms over our forecast area in south central AZ, this region seems to be inbetween upper level forcing mechanisms in currently working in northern and southern AZ. With the advent of a fairly strong and unseasonably cold Pacific trof moving into the Pacific northwest, a rather strong southwesterly Jetstream maximum has developed over portions of eastern Nevada and Utah. Accelerating winds aloft, from lighter winds in northern AZ into the Utah flow, has developed an area of upper level speed divergence and resulting convection. To our south near the Mexican border, the approaching massive inverted trof, clearly seen in water vapor imagery over the Mexican state of Chihuahua, is spreading leading edge upper level difluence. Our portions of south central AZ, including areas near Phoenix, are under a relatively stable upper level anti-cyclonic flow regime. Therefore a low grade monsoon forecast is expected for the remainder of this afternoon and evening, i.e. a slight chance of showers and thunderstorms. This forecast is excluding the possibility of copious amounts of convective debris clouds from southern AZ moving north toward Phoenix tonight, and causing the possibility of showers and thunderstorms similar to late Sunday night. So far model forecasts are minimizing this possibility. Tuesday...our office staff eyes are now transfixed on the massive inverted trof seen in water vapor imagery over north central Mexico. Models the past two days have resolved this feature very well at the 300/250 mb level, and latest model forecasts continue the trend of moving the feature bodily into southern AZ, although in a weakened form later Tuesday and Tuesday night. Current model forecast are minimizing the effect of this system in south central AZ, including nearby Phoenix and surrounding areas. From a fundamental stand point this is questionable. Strong differential heating and with weakness aloft normally results in an enhanced threat for storms that can last well into the evening hours. For now we will go with our instincts and raise precip probability a bit in south central AZ for late Tuesday and Tuesday night, with even a slight chance going into Wednesday morning. Wednesday...Monsoon moisture will be still be entrenched over the region. With mid/upper level disturbances should depart the area, resulting in another low grade monsoon forecast for Wednesday afternoon and evening. Thursday through Monday...monsoon moisture is forecast to thin a little as drier air from New Mexico and Colorado mix over the area. At the same time atmospheric height and thickness values increase dramatically over the region, and if it weren't for remnant monsoon moisture, afternoon temperatures would be much higher. Therefore afternoon desert temperatures are forecast to be above the 110 degree mark, but approaching 115 over the driest low humidity area of southeast CA. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Timing wind shifts and the potential for gusty outflow winds and localized blowing dust will be the primary aviation concerns through Tuesday morning. Some variability about a southerly wind direction is likely again this afternoon, though eventually should favor southwest by the evening. Thunderstorms forming over SE AZ should move north towards the Phoenix area late in the afternoon with gusty outflow winds preceding them. While the threat of a storm directly affecting an airport is better than Sunday, probabilities are still quite low with better chances of localized blowing dust and more widespread lofted dust and haze affecting slantwise visibilities. Only modest confidence exists timing outflow wind shifts into terminal sites between 02Z- 04Z. Otherwise, developing cigs in a 10K-15K ft range look likely from decaying storms to the south. Southeast California/Southwest Arizona including KIPL and KBLH: Minimal aviation concerns through Tuesday morning with storm activity remaining well east into central AZ. Under mostly clear skies, sfc winds will favor a southerly direction, though will be more variable at KIPL after sunset. A few higher gusts will be possible, but speeds should generally remain at or below 15kt. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday... Temperatures will trend back into an above normal range through the weekend as better quality moisture partially scours out.Thunderstorm and wetting rain chances dwindle substantially and become almost exclusively limited to higher terrain north and east of Phoenix. Consequently, afternoon humidity levels near a 15- 30 percent range during the middle of the week will fall closer to a 10-25 percent range into the weekend. Outside of isolated gusty winds surrounding any thunderstorms, directions will favor an upslope component in the afternoon with gustiness around terrain features and light overnight valley drainage. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Vasquez FIRE WEATHER...MO
In the hours before
Special weather statement, Jul 18, 5:57 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 557 PM MST MON JUL 18 2016 AZZ023-190130- GREATER PHOENIX AREA AZ- 557 PM MST MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN MARICOPA COUNTY UNTIL 630 PM MST AT 557 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTH PHOENIX...OR NEAR TEMPE...MOVING NORTHEAST AT 5 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHOENIX...MESA...CHANDLER...TEMPE...PARADISE VALLEY...LAVEEN... SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY...DOWNTOWN MESA... FIESTA MALL...SOUTH MOUNTAIN PARK...SOUTH PHOENIX... DOWNTOWN PHOENIX...ARIZONA MILLS MALL... CHANDLER FASHION CENTER MALL...ARIZONA STATE FAIRGROUNDS... MESA RIVERVIEW MALL...TEMPE MARKETPLACE... CAMELBACK MOUNTAIN AND PAPAGO PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3327 11191 3334 11217 3358 11215 3346 11180 TIME...MOT...LOC 0057Z 204DEG 5KT 3337 11203 CK
Local storm report, Jul 18, 6:10 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
610 PM MST MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST 1 N GUADALUPE 33.38N 111.96W
07/18/2016 U60 MPH MARICOPA AZ NWS EMPLOYEE
2 MEDIUM SIZED TREES BLOWN OVER INTO THE
ROAD.
&&
BHLocal storm report, Jul 18, 6:15 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST 1 S GUADALUPE 33.35N 111.96W
07/18/2016 U60 MPH MARICOPA AZ NWS EMPLOYEE
MEDIUM SIZED TREE UPROOTED ONTO ROAD,
ANOTHER TREE BRANCHES BROKEN FROM WIND
GUSTS.
&&
BHSpecial weather statement, Jul 18, 6:20 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 620 PM MST MON JUL 18 2016 AZZ023-024-028-190200- GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- SOUTHERN GILA/TONTO NF FOOTHILLS AZ- 620 PM MST MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN GILA...EAST CENTRAL MARICOPA AND NORTH CENTRAL PINAL COUNTIES UNTIL 700 PM MST AT 619 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR QUEEN CREEK...OR 8 MILES SOUTH OF APACHE JUNCTION...MOVING NORTH AT 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MESA...SCOTTSDALE...GILBERT...APACHE JUNCTION...FOUNTAIN HILLS... EAST MESA...QUEEN CREEK...CANYON LAKE...GOLDFIELD RANCH...SEVILLE... SAGUARO LAKE...SAN TAN VALLEY...SUPERSTITION MOUNTAINS... SALT RIVER TUBING RECREATION AREA...USERY MOUNTAIN PARK... SUPERSTITION SPRINGS MALL...SAN TAN VILLAGE MALL... LOST DUTCHMAN STATE PARK...FALCON FIELD AIRPORT AND KINGS RANCH. LAT...LON 3314 11147 3316 11173 3369 11181 3366 11126 TIME...MOT...LOC 0119Z 185DEG 29KT 3328 11160 JS
Special weather statement, Jul 18, 6:32 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
632 PM MST MON JUL 18 2016
AZZ024-190215-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
632 PM MST MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY
UNTIL 715 PM MST
AT 632 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CUTTER...OR 10 MILES EAST OF GLOBE. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GLOBE...SAN CARLOS...CUTTER...
CENTRAL HEIGHTS-MIDLAND CITY AND PERIDOT.
LAT...LON 3340 11040 3338 11045 3324 11043 3321 11044
3321 11067 3348 11086 3354 11037
TIME...MOT...LOC 0132Z 157DEG 3KT 3337 11061
JSLocal storm report, Jul 18, 6:37 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
637 PM MST MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 2 SE APACHE JUNCTION 33.39N 111.53W
07/18/2016 U40 MPH PINAL AZ TRAINED SPOTTER
SPOTTER PIL9005 REPORTS OF 40 MPH AND
BLOWING DUST WITH 1/4 MILE VISIBILITY.
&&
BHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:03 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Jul 18, 5:11 PM MST | Dust Storm Warning | PSR | 66 min | |
| Jul 18, 5:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 18, 5:29 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
| Jul 18, 5:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 5:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 23 min |
| Jul 18, 5:44 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 18, 5:57 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Jul 18, 6:10 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
| Jul 18, 6:16 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 18, 6:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 18, 6:32 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Jul 18, 6:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 7:03 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Jul 18, 7:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 7:26 PM MST | Special Weather Statement | PSR | 19 min | |
| Jul 18, 7:47 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 19, 3:25 PM MST | Blowing Dust Advisory | PSR | 2 hr | |
| Jul 19, 4:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 19, 4:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 19, 4:40 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.